Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Northern Indiana

June 3, 2002Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2002, 10:03 AM EDT for Berrien County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 10:03 AM EDT (14:03 UTC)
Expired
Jun 3, 2002, 10:30 AM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Berrien County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:22 AM EDTThunderstorm WindSpinks Corners, MIAmateur radio reported trees and power lines down at SR 152 and 140 or 2 miles east of Spinks Corner.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KIWX 031403
SVRFWA
MIC021-031430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 AM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 1030 AM EDT

* AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ST. JOSEPH...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BENTON HARBOR
  SAINT JOSEPH
  COLOMA
  WATERVLIET
  PAW PAW LAKE

ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4215 8657 4200 8644 4230 8577 4249 8593

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:12 AM EDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 3, 3:12 AM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 AM EST MON JUN 3 2002

FCST CONCERNS REMAIN TSRA CHANCES THROUGH SHORT TERM AND TEMPS. SFC
ANALYSIS SHOWS QSTNRY FNT FM SRN INDIANA TO SRN IA. MCS HAS
DEVELOPED ACRS SRN MN AND WI IN AREA OF STRONG WAA ON NOSE OF H85
LLJ AND ITS INTERACTION WITH H85 WARM FRONT. INITIAL FCST CONCERN
IS MOVEMENT OF THIS SYSTEM THIS MORNING. LATEST 3 HR PRES CHANGE
SHOWING PRES FALLS FROM SRN MN TO NW IN. H8-H3 THICKNESS PATTERN
SUGGEST TSRA TO BEGIN MOVING SE AS IS MOVES AWAY FROM STRONGEST H85
WINDS AND FOLLOWS MOISTURE/INSTABILITY GRADIENT. SOUTHEAST
MOVEMENT NOW BEING SEEN IN REGIONAL RADAR COMPOSITE WHICH SHOWS
ACTIVITY INCREASING OVR SRN WI. PROBLEM IS THAT AS TSRA MOVES AWAY
FROM MOISTURE RICH INFLOW...ACTIVITY WEAKENS ACRS LM AND MI. WAITING
FOR LLJ TO VEER LITTLE MORE...AND THIS BEGINNING AS WLCI3 PROFILER
NOW HAS A WEAK SW WIND. WITH ALL THIS IN MIND...WL CONT HIGHEST POPS
NORTH AND CHC POPS SOUTH. WARM FNT REALLY BEGINS TO LIFT NORTH LATE
TODAY AND TONIGHT. SEVERAL SHORTWAVES TO MOVES ACROSS NRN AREAS DURG
PD...AND WITH DEEP MOISTURE INFLUX...TSRA POSSIBLE ABOUT ANYTIME.
CONCERN THAT SRN AREAS WL BE CAPPED AS MID LEVEL TEMPS WARM. AGAIN
WL CONT HIGHEST POPS NORTH AND CHC SOUTH. MCS POSSIBLE TONIGHT
BUT INTERSECTION OF LLJ AND WARM FRONT NOT AS STRONG AS IT IS
RIGHT NOW. NOSE OF LLJ MAY BE NORTH OF FA...BUT AT ANY RATE...
TSRA WL CONT IN FCST TIL NEXT WAVE MOVES ALONG FRONT AND DRAGS IT
SOUTH OF FA TUE NIGHT. TEMP GRADIENT TO BE PRETTY LARGE ACRS FA.
TIMING AND LOCATION OF FNT WL HAVE BIG IMPACT SO CANNOT GET TOO
DETAILED.

EXTENDED DISCUSSION...
AVN CONTINUES TO TREND TOWARDS DRY WEATHER FOR THURSDAY SO WILL PULL
POPS. DRY FRIDAY INTO THE WEEKEND AS WELL...ALTHOUGH POPS MAY NEED
TO BE ADDED FOR SUNDAY AS NEW AVN SHOWING CDFROPA THAT DAY WITH
PLENTY OF QPF. FOR NOW WILL MERELY INCR CLD COVER AND LET LATER
SHIFT DECIDE ABOUT POPS DY7.

.IWX...NONE.

LASHLEY/12

In the hours before

Special weather statement, Jun 3, 6:35 AM EDT, 3 hours 28 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EST MON JUN 3 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY...

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR TODAY...TONIGHT AND TUESDAY...ACROSS NORTHERN
INDIANA...NORTHWEST OHIO...AND SOUTHWEST LOWER MICHIGAN. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

A WARM FRONT WILL MOVE NORTH TODAY AND WILL BE ACROSS NORTHERN
INDIANA AND NORTHWEST OHIO BY THIS EVENING. THUNDERSTORMS ARE
EXPECTED NEAR AND NORTH OF THIS FRONT. LARGE HAIL WILL BE POSSIBLE
WITH THUNDERSTORMS NORTH OF THE FRONT. THUNDERSTORMS THAT FORM NEAR
OR SOUTH OF THE FRONT WILL HAVE THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO IS ALSO
POSSIBLE WITH SEVERE THUNDERSTORMS ALONG OR CLOSE TO THE WARM FRONT.
IN ADDITION...ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2
INCH RAINFALL AMOUNTS IN A VERY SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.